Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 10, NWS Twin Cities, MN

May 21, 2024Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 21, 2024, 2:28 AM CDT for Polk County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 2:28 AM CDT (07:28 UTC)
Expired
May 21, 2024, 3:00 AM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS53 KMPX 210728
SVRMPX
WIC095-210800-
/O.NEW.KMPX.SV.W.0010.240521T0728Z-240521T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
228 AM CDT Tue May 21 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  North central Polk County in northwestern Wisconsin...

* Until 300 AM CDT.

* At 228 AM CDT, a severe thunderstorm was located near Trade Lake,
  or 23 miles southeast of Pine City, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Frederic and Lewis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4561 9252 4564 9265 4565 9264 4564 9256
      4565 9253 4573 9252 4573 9241 4572 9228
TIME...MOT...LOC 0728Z 221DEG 27KT 4563 9257 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CTG
2 follow-up statements
182 
WWUS53 KMPX 210752
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
252 AM CDT Tue May 21 2024

WIC095-210800-
/O.CON.KMPX.SV.W.0010.000000T0000Z-240521T0800Z/
Polk WI-
252 AM CDT Tue May 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTH CENTRAL POLK COUNTY...

At 251 AM CDT, a severe thunderstorm was located over Siren, or 24
miles west of Spooner, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Lewis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4566 9240 4573 9252 4573 9241 4572 9228
TIME...MOT...LOC 0751Z 221DEG 27KT 4577 9240 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CTG
200 
WWUS53 KMPX 210752 RRA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
252 AM CDT Tue May 21 2024

WIC095-210802-
/O.EXP.KMPX.SV.W.0010.000000T0000Z-240521T0800Z/
Polk WI-
252 AM CDT Tue May 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POLK COUNTY WILL
EXPIRE AT 300 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 4566 9240 4573 9252 4573 9241 4572 9228
TIME...MOT...LOC 0752Z 221DEG 27KT 4577 9240 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:55 PM CDT, 2 hours 33 minutes earlier. Its key messages:

  • Rounds of thunderstorms across southern Minnesota tonight - some could be severe with large hail and damaging winds. Locally heavy rainfall is also possible.
  • A more substantial severe risk, although still conditional on early day convection, will unfold Tuesday afternoon and evening across southern/eastern MN and WI. Damaging winds, large hail, and tornadoes are possible.
  • Widespread heavy rainfall and gusty winds expected across central and western MN Tuesday.
Area forecast discussion, May 20, 11:55 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1155 PM CDT Mon May 20 2024

.KEY MESSAGES...

- Rounds of thunderstorms across southern Minnesota tonight -
  some could be severe with large hail and damaging winds.
  Locally heavy rainfall is also possible.

- A more substantial severe risk, although still conditional on
  early day convection, will unfold Tuesday afternoon and
  evening across southern/eastern MN and WI. Damaging winds,
  large hail, and tornadoes are possible.

- Widespread heavy rainfall and gusty winds expected across
  central and western MN Tuesday.

&&

.DISCUSSION...
Issued at 321 PM CDT Mon May 20 2024

A quiet day today, but conditions will be changing as early as
tonight. A weak cold front from northwest WI to south central
MN and eastern NE is passing through and will stall over
northern IA tonight. A trough beginning to approach the Rockies
will send multiple short waves eastward tonight and early
Tuesday, bringing the potential for several rounds of
thunderstorms across the area. This complex scenario may unfold
a number of ways.

As the evening progresses, a strong 50 kt LLJ will develop
across the central Plains and moisture transport will increase
across the region. Several CAMs develop clusters of
thunderstorms this evening across southern MN, becoming more
numerous overnight as the nose of the LLJ reaches IA. There
could be a few strong or severe storms occasionally, maybe
perhaps an elevated supercell, but the instability could be
reduced if activity becomes fairly widespread. Another area to
watch will come from upslope convection today from the front
range of the CO Rockies and western NE. An MCS is likely to
evolve from this activity this evening, which will track along
the nose of the LLJ to southern MN and IA early Tuesday morning.
One thing to watch will be for the preceding convection’s
augmentation of the front and where the best forcing for the
early Tuesday round will exist. If convection this evening
becomes decently organized, it will likely send the that round
south to northern IA, such is the case with the 18Z HRRR.
Showers and a few thunderstorms will still overspread much of
the area in all likelihood, but the most robust convection will
be displaced south.

Attention then turns to the main round Tuesday afternoon and
evening. An anomalously deep surface low will track northeast
from the Omaha vicinity midday to the Twin Cities vicinity early
evening. Given the synoptic setup, the early day convection
should be progressive enough to allow for recovery to take place
throughout the afternoon. However, the continuance of a 40-50
kt LLJ through the day and seasonably high pwats around 1.5
inches does give one some pause that maybe a clear break may not
occur with continued development. Working on the assumption
that there is a break, destabilization should occur quickly with
the arrival of 7.5-8.0 C/km mid level lapse rates east of the
low in the warm sector as most solutions suggest. Robust
thunderstorm redevelopment would take place by mid afternoon
across southwestern MN into western IA, then continue
northeastward as supercells, clusters, and eventually a QLCS
into Tuesday evening. Strong wind shear profiles and moderate
instability will lead to all severe hazards being possible,
including strong tornadoes (especially in southeast MN). This
final round will be quite progressive, except near the surface
low where strong forcing/convergence overlap with sufficient
instability, while an orientation of convection also leads to
some training. This is where the best potential is for heavy
rain to fall - 2 or 3 inches. HREF highlights this area nicely
with a distinct heavier corridor from Mankato to the TC Metro
and St. Cloud. Its probability-matched mean QPF has some pockets
even surpassing 4 inches. Farther west, moderate to heavy
showers associated with the deformation band will also lead to
heavy rainfall totals, but persistent convection won’t be as
much of a threat and should keep those areas from receiving
excessive rainfall rates and thus higher totals.

A Flash Flood Watch has been issued for southern and eastern MN
and parts of far western WI where the heaviest corridor of
precipitation is expected. 6-hr flash flood guidance values
generally range from 2.5 to 3 inches, so there may be some
issues if the higher totals pan out. The watch begins tonight
across southern MN with the overnight activity and then expands
northward for Tuesday’s.

Finally, strong winds will develop on the backside of the
cyclone. Forecast soundings indicate a shallow mixed layer up
to about 3 kft, but very strong winds at the top of the channel
- in some cases 40-50 kts. A Wind Advisory has been issued for
west central MN, but will probably need to be expanded eastward
with time.

A largely chaotic pattern indicative of the warm season will
follow for the rest of the week into the weekend. Several
disturbances could bring chances for showers and storms, but the
predictability of any of these remains low. Temperatures will
hold near climatological norms in the low 70s for highs and low
to mid 50s for lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1150 PM CDT Mon May 20 2024

Showers and thunderstorms have developed across much of the
region, and these will become more widespread overnight. There
could be a break at times, but the overall threat for
thunderstorms will continue through Tuesday. A surface low will
track across the region, with strong southeast wind gusts ahead
of it, and northerly winds developing behind it Tuesday night.

KMSP...A prolonged period of thunderstorm chances will begin
overnight and last through Tuesday. Continued to try to narrow
the thunder timing, but the overall threat does continue from
06Z tonight through probably 02Z on Wednesday. Winds will be
southeast, and become southeast and eventually northwest
Tuesday night.

/OUTLOOK FOR KMSP/
WED...MVFR bcmg VFR. Chc -SHRA. Wind W 15G30kts.
THU...VFR. Wind W 10 kts.
FRI...VFR/MVFR chc -SHRA/TSRA. Wind SE 10-15kts.

&&

.HYDROLOGY...
Issued at 321 PM CDT Mon May 20 2024

Given the setup for widespread heavy rainfall, we’re certain to
see most rivers in the area end their recent recession and
begin rising once again. Extended probabilistic guidance (HEFS)
shows the potential for decent rises on area rivers should
rainfall exceed 2.5 inches or so over large areas, something
that is in the realm of possibility. The upper Minnesota and
tributaries, as well as the Crow river basin, are probably the
most susceptible to seeing rises to near or above flood stage by
later in the week should this occur. Urban/small
stream/overland flooding is also possible during and shortly
after some of the heavier downpours Tuesday and Tuesday night.

A reminder: The NWS hydrology/river forecast webpage (AHPS) at
water.weather.gov is going to be discontinued next week (May
28th). The new site (NWPS, the National Water Prediction
Service) is located at water.noaa.gov … now is the time to
replace bookmarks and familiarize yourself with how the new site
looks and feels. Resources for learning more are available at
the bottom of the this page:
https:/www.weather.gov/owp/operations

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 7 AM CDT Tuesday through late Tuesday night
     for Anoka-Benton-Carver-Chisago-Dakota-Hennepin-Isanti-
     Kanabec-Kandiyohi-McLeod-Meeker-Mille Lacs-Morrison-
     Ramsey-Renville-Scott-Sherburne-Sibley-Stearns-Todd-
     Washington-Wright.
     Wind Advisory from 4 PM to 11 PM CDT Tuesday for Chippewa-Lac
     Qui Parle-Stevens-Swift-Yellow Medicine.
     Flood Watch through Tuesday evening for Blue Earth-Brown-
     Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
     Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch from 7 AM CDT Tuesday through late Tuesday night
     for Pierce-Polk-St. Croix.

&&

DISCUSSION...Borghoff
AVIATION...JRB
HYDROLOGY...CCS
Hazardous weather outlook, May 20, 2:54 PM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Mon May 20 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
212000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
254 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered severe thunderstorms capable of producing large hail
and damaging wind gusts will be possible the evening and
overnight. The greatest risk for severe weather will be in south
central Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A powerful storm system will bring another round of thunderstorms
tomorrow afternoon and evening. There is an Enhanced Risk of
severe thunderstorms (level 3 of 5) across southeastern Minnesota
into west central Wisconsin, and a Slight Risk (level 2 of 5)
extending across south central and east central Minnesota into
western Wisconsin. Large hail and damaging winds are the main
threats, but a few tornadoes are also possible.

Heavy rainfall is likely Tuesday afternoon and evening and totals
may exceed 2 or 3 inches. A Flood Watch is in effect for the
eastern half of Minnesota and far western Wisconsin. This will
lead to rises on rivers and their tributaries through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Tuesday afternoon and
evening.

In the hours before

Special weather statement, May 20, 9:37 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 PM CDT Mon May 20 2024

MNZ093-210300-
Freeborn MN-
937 PM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FREEBORN COUNTY
THROUGH 1000 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmons, or 12 miles southwest of Albert Lea, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Emmons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.

&&

LAT...LON 4354 9365 4359 9356 4357 9347 4350 9342
      4350 9365
TIME...MOT...LOC 0237Z 227DEG 16KT 4353 9355

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, May 20, 10:45 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Mon May 20 2024

MNZ067-075-210430-
Sibley MN-Nicollet MN-
1045 PM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SIBLEY AND
NORTHWESTERN NICOLLET COUNTIES THROUGH 1130 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Gibbon, or 8 miles northwest of New Ulm, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winthrop, Lafayette, and St George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4438 9456 4439 9462 4441 9466 4462 9437
      4446 9420 4436 9452
TIME...MOT...LOC 0345Z 233DEG 24KT 4442 9456

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, May 20, 11:21 PM CDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1121 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Hail             Sherburn                43.65N 94.73W
05/20/2024  E1.50 Inch       Martin             MN   Public

&&

JRB
Local storm report, May 20, 11:23 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1123 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     Hail             Welcome                 43.67N 94.62W
05/20/2024  E1.00 Inch       Martin             MN   Law Enforcement

            Relayed via dispatch.

&&

JRB
Special weather statement, May 21, 12:34 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT Tue May 21 2024

MNZ059-066-210600-
McLeod MN-Wright MN-
1234 AM CDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WRIGHT AND NORTHERN
MCLEOD COUNTIES THROUGH 100 AM CDT...

At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hutchinson, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hutchinson, Silver Lake, and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4487 9442 4498 9432 4499 9426 4505 9426
      4495 9404 4481 9435
TIME...MOT...LOC 0534Z 225DEG 27KT 4488 9434

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, May 21, 1:27 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
127 AM CDT Tue May 21 2024

MNZ053-063-WIZ014-210700-
Washington MN-Chisago MN-Polk WI-
127 AM CDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHISAGO...
NORTHWESTERN WASHINGTON AND CENTRAL POLK COUNTIES THROUGH 200 AM
CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forest Lake, or 21 miles southeast of Cambridge, moving northeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Forest Lake, Chisago City, Lindstrom, St. Croix Falls, Stacy, Taylors
Falls, Center City, Wyoming, and Shafer.

This includes the following highways...
 Interstate 35 between mile markers 130 and 140.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4542 9252 4522 9296 4525 9303 4537 9302
      4553 9289
TIME...MOT...LOC 0626Z 221DEG 28KT 4528 9298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:54 AM CDTSevere Thunderstorm WarningMPXPolk36 min
May 21, 4:46 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce44 min
May 21, 5:20 PM CDTTornado WarningMPXPierce22 min
May 21, 5:35 PM CDTTornado WarningMPXDunn25 min
May 21, 6:05 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce55 min
May 21, 6:35 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.